It takes years for your body to adjust after coming off the pill- ‘it really messed with my body’, ‘it took years to get pregnant’. These are just some of the common things we hear regarding contraception. But is there any truth to any of it?
Its time we separated the myths from the truths and find the answer to the one question that’s on all of our minds.
Do we need to take a break from contraception pill?
Simply, no, you don’t. Unless you’d like to have a baby, that is. There is no need to take a break from contraception as contraception produces artificial hormones that naturally occur in the body anyway, just in a different dose. This is why every woman can be affected differently by them and occur minor side effects or experience different reactions. Meaning there is nothing hurting or dramatically changing your body or affecting your chances of getting pregnant in the future.
You could get pregnant the moment you stop taking your pill
The main reason why women think they need to take a break is to allow their bodies a year or two to prepare for a baby. However, once we stop taking contraception it only takes our bodies and menstrual cycle a few months to regulate. Although this can mean irregular periods during the adjustment phase, it does not stop women from becoming pregnant just days after they stop taking contraception, as the hormones that prevent pregnancy instantly vanish.
If you are planning to stop using your contraception you should start using condoms immediately, unless you are trying for a baby. However, doctors advise you wait at least two months to try for a baby to allow your cycle to regulate and allows for an accurate due date. Women are most likely to suffer from irregular periods during the first three months off contraception, and if you suffered from painful periods before contraception, it’s common that you’ll start to experience them again.
If you want to take a break from contraception, talk to your medical professional
Of course, women can take a break from contraception for medical reasons but your doctor will suggest this. Statistics say that women shouldn’t be on some types of contraception for more than ten years, as it increases the risk of developing breast cancer.
A slightly different case for those on the contraceptive injection
For users of the contraceptive injection, Depo-Provera, it’s a different story. Your doctor may advise you use ‘the injection’ for no more than two years due to the higher risk for bone mineral loss, though this will be assessed on an individual basis. It can also take women up to six months to a year for their periods to return to normal once they stop taking the injection.
Regardless of the contraceptive method you use, the hormones in contraception have lowered over the years, meaning it’s safe for our body to interact with them for years at a time. By taking a break and then reintroducing a method of contraception your body will likely have to go through the common side effects associated with them, which you may encounter during the first few months.
Generally there is no medical need to take a break but if you have concerns your best bet is to book an appointment with your family planning advisor and discuss the options available.